Alert archive / Nevada / Special Weather Statements in 2012
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at Aug 5, 2012, 2:52 PM PDT. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2012, 2:52 PM PDT (21:52 UTC)
- Expired
- Aug 5, 2012, 3:15 PM PDT
- In force
- 23 min
- Issued by
- NWS Elko, NV
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
658 WWUS85 KLKN 052152 SPSLKN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 252 PM PDT SUN AUG 5 2012 NVZ030-036-052215- HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 252 PM PDT SUN AUG 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 315 PM PDT... AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BATTLE MOUNTAIN...MOVING NORTH AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THESE LIGHTNING STRIKES COULD CREATE NEW FIRE STARTS. * LOCATIONS IMPACTED INCLUDE... STATE ROUTE 305 TEN MILES SOUTH OF AND INCLUDING BATTLE MOUNTAIN && LAT...LON 4071 11719 4072 11679 4044 11683 4043 11702 TIME...MOT...LOC 2151Z 175DEG 22KT 4053 11695 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:00 AM PDT, 12 hours 52 minutes earlier.
Area forecast discussion, Aug 5, 2:00 AM PDT, 12 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 200 AM PDT SUN AUG 5 2012 .SYNOPSIS...MONSOON MOISTURE WILL COMBINE WITH A PASSING DISTURBANCE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS NEVADA TODAY AND THIS EVENING. THUNDERSTORMS WILL PRODUCE NUMEROUS LIGHTNING STRIKES AND GUSTY WINDS. ISOLATED THUNDERSTORMS WILL PERSIST ACROSS EASTERN NEVADA ON MONDAY. LIMITED MONSOON MOISTURE WILL KEEP ISOLATED THUNDERSTORMS POSSIBLE ACROSS EASTERN NEVADA MUCH OF THIS WEEK. && .SHORT TERM...TODAY AND MONDAY. MIDLEVEL MONSOON MOISTURE INCREASING RAPIDLY ACROSS NEVADA THIS MORNING RIGHT ON SCHEDULE. THUNDERSTORMS HAVE DIMINISHED WITH THE LOSS OF DAYTIME HEATING BUT THE ARRIVING MOISTURE IS MANIFESTED ON INFRARED IMAGERY AS A MID/HIGH CLOUD CANOPY ACROSS THE GREAT BASIN. HIGH PRESSURE RIDGE AXIS HAS WEAKENED AND EXITED TO THE EAST OF NEVADA...ALLOWING SHORTWAVE IN CALIFORNIA TO SLIDE NORTH. SIGNIFICANT DIFFLUENCE ALOFT OVER NEVADA THIS MORNING AHEAD OF THIS SHORTWAVE...AS SEEN ON WATER VAPOR IMAGERY. MADE NO CHANGES TO THE GRIDS OR FORECAST PRODUCTS THROUGH THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NEVADA TODAY...AND IT APPEARS THEY WILL GET GOING A LITTLE EARLIER IN THE DAY THAN WHAT IS TRADITIONALLY THE CASE. WITH GFS BUFR SOUNDINGS INDICATING CONVECTIVE TEMPERATURES ONLY IN THE MID/UPPER 80S...EXPECT THUNDERSTORMS TO BEGIN REDEVELOPING LATE THIS MORNING AROUND 10-11 AM. DIFFLUENCE ALOFT WILL ENCOURAGE CONVECTIVE UPDRAFTS...WITH STEEP 500-300 MB LAPSE RATES AND MIDLEVEL MOISTURE AND INSTABILITY YIELDING SCATTERED HIGH-BASED THUNDERSTORMS. WITH THE LION'S SHARE OF THIS MOISTURE SURGE RESTRICTED TO THE MID LEVELS OF THE ATMOSPHERE...MODEL SOUNDINGS CONTINUE TO DEPICT STRONG INVERTED-V PROFILES WITH THUNDERSTORM BASES NEAR 10K FEET. MANY OF TODAY'S THUNDERSTORMS WILL BE LARGELY DRY...YIELDING LITTLE QPF OR USEFUL RAINFALL. A FEW LUCKY LOCALES WILL MANAGE TO SQUEEZE OUT ABOUT A TENTH OF AN INCH...BUT THAT WILL BE THE EXCEPTION. THE PRIMARY IMPACT WILL BE NUMEROUS LIGHTNING STRIKES /MANY DRY/ ALONG WITH GUSTY ERRATIC OUTFLOW WINDS UP TO 50 MPH. LIGHTNING IGNITED MANY FIRES YESTERDAY IN CENTRAL NEVADA...AND EXPECT THIS TREND TO CONTINUE IN NORTHERN NEVADA BY THIS AFTERNOON. RED FLAG WARNING FOR DRY LIGHTNING REMAINS IN EFFECT THROUGH 11 PM...SEE FIRE DISCUSSION BELOW. A FEW STORMS MAY PRODUCE STRONG/LOCALLY SEVERE WIND GUSTS TO 60 MPH...AND THIS POTENTIAL WILL BE MONITORED CLOSELY TODAY. OUTDOOR INTERESTS SHOULD BE AWARE OF THE THREAT OF LIGHTNING THIS AFTERNOON AND EVENING. TONIGHT...SCATTERED THUNDERSTORMS PERSIST INTO THE EVENING HOURS ACROSS NE NEVADA. SHORTWAVE AXIS WILL BE DEPARTING NEVADA THIS EVENING. SUBSIDENCE BEHIND THIS FEATURE AND THE LOSS OF HEATING WILL ALLOW THUNDERSTORM COVERAGE TO QUICKLY WANE BY LATE THIS EVENING. MONDAY...STRONG HIGH PRESSURE QUICKLY REBUILDS OVER THE GREAT BASIN BEHIND THE DEPARTING SHORTWAVE. INCREASING THICKNESSES WILL RESULT IN ABOUT 2-4 DEGREES OF WARMING COMPARED TO SUNDAY'S READINGS...WITH MANY VALLEYS IN THE MID TO UPPER 90S. MARGINAL MOISTURE WILL BE LEFT BEHIND ACROSS EASTERN NEVADA...WITH PW LIMITED TO THE 0.50-0.60 INCH RANGE. EXPECT ISOLATED THUNDERSTORMS TO REDEVELOP ACROSS THE EASTERN 1/2 OF THE CWA MONDAY BUT THEY WILL BE ISOLATED UNDER THE BUILDING RIDGE...WITH VERY LITTLE IF ANY RAINFALL REACHING THE GROUND. TURNER .LONG TERM...MONDAY NIGHT THROUGH SATURDAY. MODELS FORECASTING MORE AVAILABLE MOISTURE AND UNSTABLE CONDITIONS FOR EASTERN PORTION OF CWA THROUGH THE PERIOD THAN PREVIOUS MODEL RUNS AS H5 HIGH NOW REMAINS NEAR THE 4 CORNERS AREA. EC WEAKER AND FLATTER WITH RIDGE ON FRIDAY AND THEN PLACES THE HIGH CENTER OVER NV SATURDAY...THUS DRIER CONDITIONS DAY 6 AND DAY 7. WILL LEAN TOWARD THE GEM...DGEX AND GFS SOLUTIONS WHICH KEEP MOISTURE AND INSTABILITY OVER THE EASTERN CWA DURING THE ENTIRE PERIOD FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. WESTERN HUMBOLDT COUNTY EXPECTED TO BE MAINLY DRY...AT LEAST INITIALLY...WITH DRIER SOUTHWESTERLY FLOW IN THIS AREA. DAYTIME TEMPERATURES EXPECTED TO CONTINUE BE 5 TO 10 DEGREES ABOVE NORMAL THROUGH THE PERIOD. JH && .AVIATION...MOIST UNSTABLE AIR OVER THE AREA TODAY WILL PRODUCE THUNDERSTORMS OVER NORTHERN AND CENTRAL NV. MID LEVEL MOISTURE WILL LINGER ACROSS NEVADA TONIGHT FOR MAINLY ISOLATED EVENING THUNDERSTORM ACTIVITY. JH && .FIRE WEATHER...RED FLAG WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS REMAINS IN EFFECT FOR THE ENTIRE FIRE DISTRICT THROUGH 11 PM THIS EVENING. SCATTERED THUNDERSTORMS WILL BEGIN DEVELOPING LATE THIS MORNING...AROUND 10-11 AM...AND CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS. MONSOON MOISTURE WILL BE LARGELY RESTRICTED TO THE MID LEVELS OF THE ATMOSPHERE TODAY. WHEN COUPLED WITH THE APPROACHING SHORTWAVE AND ITS ASSOCIATED DYNAMICS...THE STAGE APPEARS TO BE SET FOR A SIGNIFICANT DRY LIGHTNING OUTBREAK ACROSS NEVADA THIS AFTERNOON AND EVENING. AT LEAST 18 WILDFIRES WERE IGNITED BY LIGHTNING IN WHITE PINE/NYE COUNTIES SATURDAY...AND EXPECT THIS TREND TO EXTEND TO NORTHERN NEVADA THIS AFTERNOON. MOISTURE WILL BE SUFFICIENT FOR SOME RAIN TO REACH THE GROUND UNDERNEATH THE STRONGEST STORM CORES...BUT LIGHTNING STRIKES OUTSIDE OF RAIN CORES WILL POSE A SERIOUS FIRE THREAT. MODEL GUIDANCE CONTINUES TO SUGGEST THIS MAY BE A HIGH IMPACT EVENT...WITH MARGINAL PRECIPITABLE WATER NEAR 0.75 INCH AND QUICK STORM MOTIONS AROUND 20-25 MPH. RECENT AFTERNOONS OF VERY LOW MIN RH HAVE CURED FUELS VERY EFFECTIVELY...MAKING THEM VERY SUSCEPTIBLE TO LIGHTNING IGNITIONS. THUNDERSTORMS WILL ALSO PRODUCE GUSTY ERRATIC OUTFLOW WINDS TO 50 MPH AT TIMES...FURTHER COMPLICATING ANY FIRE FIGHTING EFFORTS. MULTIPLE NEW FIRE STARTS ARE LIKELY...FIRE MANAGERS AND CREWS IN THE FIELD SHOULD REMAIN ALERT THROUGH THIS EVENING. THUNDERSTORM COVERAGE WILL LESSEN QUICKLY BY LATE THIS EVENING AND OVERNIGHT. MONDAY...ISOLATED DRY THUNDERSTORMS EXPECTED TO REDEVELOP ACROSS EASTERN NEVADA. MARGINAL MONSOON MOISTURE PERSISTS ACROSS THE EASTERN FWZ...PW LIMITED TO 0.50-0.60 INCH...JUST ENOUGH FOR CUMULUS BUILDUPS AND ISOLATED CONVECTION ESPECIALLY ON THE HIGHER TERRAIN MONDAY AFTERNOON. ANY THUNDERSTORMS THAT MANAGE TO FORM WILL BE DRY. COVERAGE WILL BE LIMITED BY BUILDING HIGH PRESSURE ALOFT...SO WILL KEEP COVERAGE ISOLATED AND LALS LIMITED TO 2 FOR NOW. TURNER && .LKN WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 11 PM PDT THIS EVENING FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY... SOUTHWESTERN ELKO COUNTY. RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY. && 99/87/87/99
Hazardous weather outlook, Aug 4, 3:29 PM PDT, 23 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 329 PM PDT SAT AUG 4 2012 NVZ035-037-040-041-052300- WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 329 PM PDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MONSOON MOISTURE WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS. MOSTLY DRY LIGHTNING IS EXPECTED WITH THESE STORMS WHICH WILL RESULT IN NEW FIRE STARTS. THEREFORE A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY WITH MOSTLY DRY LIGHTNING CAUSING NEW FIRE STARTS. THEREFORE A RED FLAG WARNING IS IN EFFECT THROUGH SUNDAY EVENING. DRIER AIR WILL MOVE INTO THE AREA MONDAY WITH ONLY ISOLATED THUNDERSTORMS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. NVZ030-031-033-034-036-038-039-052300- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- 329 PM PDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY WITH MOSTLY DRY LIGHTNING CAUSING NEW FIRE STARTS. THEREFORE A RED FLAG WARNING IS IN EFFECT THROUGH SUNDAY EVENING. DRIER AIR WILL MOVE INTO THE AREA MONDAY WITH ONLY ISOLATED THUNDERSTORMS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Aug 5, 1:49 PM PDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
149 PM PDT SUN AUG 5 2012
NVZ030-052115-
HUMBOLDT COUNTY NV-
149 PM PDT SUN AUG 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
215 PM PDT...
AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF WINNEMUCCA...MOVING NORTHWEST
AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
MODERATE TO HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WINNEMUCCA...AND AREAS OF INTERSTATE 80 WITHIN 10 MILES BOTH EAST
AND WEST OF THE CITY OF WINNEMUCCA.
&&
LAT...LON 4068 11744 4067 11763 4069 11765 4084 11766
4085 11785 4110 11806 4121 11760
TIME...MOT...LOC 2047Z 155DEG 36KT 4080 11767
ROODSpecial weather statement, Aug 5, 2:46 PM PDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 246 PM PDT SUN AUG 5 2012 NVZ037-052215- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 246 PM PDT SUN AUG 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANDER COUNTY UNTIL 315 PM PDT... AT 244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF GILLMAN SPRINGS...MOVING NORTH AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN LANDER COUNTY...JUST WET OF HICKISON SUMMIT THE INTERSECTION OF US HIGHWAY 50...AND STATE ROUTES 305 AND 376 && LAT...LON 3954 11709 3956 11675 3936 11684 3934 11700 TIME...MOT...LOC 2146Z 175DEG 22KT 3939 11691
Special weather statement, Aug 5, 2:48 PM PDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 248 PM PDT SUN AUG 5 2012 NVZ037-052215- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 248 PM PDT SUN AUG 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND EXTREME WESTERN EUREKA COUNTIES UNTIL 315 PM PDT... AT 244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRASS VALLEY...MOVING NORTH AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ABOUT 5 MILES WEST OF GRASS VALLEY && LAT...LON 4008 11682 4009 11655 3987 11660 3985 11672 TIME...MOT...LOC 2148Z 175DEG 22KT 3993 11667
Special weather statement, Aug 5, 2:52 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 252 PM PDT SUN AUG 5 2012 NVZ030-036-052215- HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 252 PM PDT SUN AUG 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 315 PM PDT... AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BATTLE MOUNTAIN...MOVING NORTH AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THESE LIGHTNING STRIKES COULD CREATE NEW FIRE STARTS. * LOCATIONS IMPACTED INCLUDE... STATE ROUTE 305 TEN MILES SOUTH OF AND INCLUDING BATTLE MOUNTAIN && LAT...LON 4071 11719 4072 11679 4044 11683 4043 11702 TIME...MOT...LOC 2151Z 175DEG 22KT 4053 11695
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:49 PM PDT | Special Weather Statement | LKN | 26 min | |
| Aug 5, 2:46 PM PDT | Special Weather Statement | LKN | Lander | 29 min |
| Aug 5, 2:48 PM PDT | Special Weather Statement | LKN | Lander | 27 min |
| Aug 5, 2:53 PM PDT | Special Weather Statement | LKN | Humboldt | 37 min |
| Aug 5, 4:46 PM PDT | Special Weather Statement | LKN | 29 min |
Nearby
Special Weather Statements in Nevada, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.